4 Jun, 12 | by Alistair Lindsay
Macrolide antibiotics are associated with prolongation of the QT interval in susceptible individuals and increase the risk of serious ventricular arrhythmias and sudden cardiac death. Azithromycin has become one of the most widely used macrolides worldwide due to its broad spectrum, excellent tissue penetrance, and long half-life, and has been reported to be minimally cardiotoxic. However, several case reports have been published associating azithromycin with polymorphic ventricular tachycardia suggesting this may not be the case. In this large retrospective cohort study Ray et al utilised data from a Medicaid cohort collating information on patients who took azithromycin (347,795 prescriptions), propensity-score-matched persons who took no antibiotics (1,391,180 control periods), and patients who took amoxicillin (1,348,672 prescriptions), ciprofloxacin (264,626 prescriptions), or levofloxacin (193,906 prescriptions). During 5 days of therapy, patients taking azithromycin, as compared with those who took no antibiotics, had an increased risk of cardiovascular death (HR, 2.88; 95% CI, 1.79 to 4.63; P<0.001) and death from any cause (HR, 1.85; 95% CI, 1.25 to 2.75; P=0.002). Patients who took amoxicillin had no increase in the risk of death during this period. Relative to amoxicillin, azithromycin was associated with an increased risk of cardiovascular death (HR, 2.49; 95% CI, 1.38 to 4.50; P=0.002) and death from any cause (HR, 2.02; 95% CI, 1.24 to 3.30; P=0.005), with an estimated 47 additional cardiovascular deaths per 1 million courses; patients in the highest decile of risk for cardiovascular disease had an estimated 245 additional cardiovascular deaths per 1 million courses. The risk of cardiovascular death was significantly greater with azithromycin than with ciprofloxacin but did not differ significantly from that with levofloxacin.
During 5 days of azithromycin therapy, there was a small absolute increase in cardiovascular deaths, which was most pronounced among patients with a high baseline risk of cardiovascular disease. Physicians should exercise caution when prescribing azithromycin and consider alternatives in high risk individuals.
- Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med. 2012 May 17;366(20):1881-90.